Journal Article
Study

Emergency department visits for adverse events related to dietary supplements.

Geller AI; Shehab N; Weidle NJ; Lovegrove MC; Wolpert BJ; Timbo BB; Mozersky RP; Budnitz DS.

Dietary supplements can cause harm, especially in combination with prescribed medication, and their use is increasing. This report from an established surveillance system sampled emergency department visits related to dietary supplements. The results suggest that adverse events related to dietary supplements cause 23,000 emergency department visits per year in the United States. Ingestions by unsupervised children accounted for nearly a quarter of the visits. Other common events included palpitations, chest pain, or tachycardia related to weight loss or energy supplements. The authors note that there is no legal requirement for supplement manufacturers to identify potential adverse effects on the products themselves, and they encourage clinicians to educate patients about potential adverse reactions.